Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 22, 2020, 2:21 PM PDT for San Diego County, California. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2020, 2:21 PM PDT (21:21 UTC)
- Expired
- Aug 22, 2020, 3:15 PM PDT
- In force
- 54 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 57 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 2:49 PM PDT | HAIL 0.5 | 2 Ne Pine Valley, CA | REPORT OF HALF INCH DIAMETER HAIL ALONG SUNRISE HIGHWAY 3 MILES NORTH OF I-8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -704 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773
WUUS56 KSGX 222121
SVRSGX
CAC073-222215-
/O.NEW.KSGX.SV.W.0008.200822T2121Z-200822T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
221 PM PDT Sat Aug 22 2020
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Southeastern San Diego County in southwestern California...
* Until 315 PM PDT.
* At 220 PM PDT, a severe thunderstorm was located near I-8 Between
Pine Valley And Boulevard, moving northwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hwy 78 Between Banner And S2, I-8 Between Pine Valley And
Boulevard, Mount Laguna, Cuyamaca Rancho State Park, Julian, Hwy 78
Between S2 And Borrego Springs Rd, Hwy S2 Between Shelter Valley
And Agua Caliente, Lake Cuyamaca, Pine Valley and Hwy S1 Between
Lake Cuyamaca And Mount Laguna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3272 11626 3265 11645 3303 11675 3316 11646
TIME...MOT...LOC 2120Z 153DEG 17KT 3276 11640
HAIL...1.00IN
WIND...60MPH
$$
JMB2 follow-up statements
144
WWUS56 KSGX 222155
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
255 PM PDT Sat Aug 22 2020
CAC073-222215-
/O.CON.KSGX.SV.W.0008.000000T0000Z-200822T2215Z/
San Diego CA-
255 PM PDT Sat Aug 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR SOUTHEASTERN SAN DIEGO COUNTY...
At 255 PM PDT, a severe thunderstorm was located over Pine Valley, or
near Mount Laguna, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hwy 78 Between Banner And S2, I-8 Between Pine Valley And Boulevard,
Mount Laguna, Cuyamaca Rancho State Park, Julian, Hwy 78 Between S2
And Borrego Springs Rd, Hwy S2 Between Shelter Valley And Agua
Caliente, Lake Cuyamaca, Pine Valley and Hwy S1 Between Lake Cuyamaca
And Mount Laguna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3272 11626 3265 11645 3303 11675 3316 11646
TIME...MOT...LOC 2155Z 140DEG 14KT 3287 11651
HAIL...1.00IN
WIND...60MPH
$$
JMB658
WWUS56 KSGX 222221
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
321 PM PDT Sat Aug 22 2020
CAC073-222230-
/O.EXP.KSGX.SV.W.0008.000000T0000Z-200822T2215Z/
San Diego CA-
321 PM PDT Sat Aug 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3272 11626 3265 11645 3303 11675 3316 11646
TIME...MOT...LOC 2220Z 153DEG 17KT 3294 11655
$$
JMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:34 PM PDT, 47 minutes earlier.
Area forecast discussion, Aug 22, 1:34 PM PDT, 47 minutes before
Area Forecast Discussion National Weather Service San Diego CA 134 PM PDT Sat Aug 22 2020 .SYNOPSIS... High pressure will continue to weaken this weekend, bringing cooling to the region, although it will continue to feel hot and humid. Isolated to scattered thunderstorms will occur mainly in the mountains and High Desert each afternoon through Monday. Mostly dry weather is expected through much of the work week as the ridge axis moves into Baja, and monsoon flow is shut off. A slight warm up is in store Tuesday through the work week, with temperatures remaining above seasonal normals. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Thunderstorms were a bit later to initiate today compared previous days, but we're starting to see some development occur in the mountains and south of the border. Expect scattered thunderstorms to continue through the afternoon and into the early evening, mainly in the mountains and High Desert. Temperatures increased a little more than expected this morning. San Diego Airport reached 88 degrees this morning around 10 AM, and have since cooled down to 82 degrees. Humid conditions will continue today as well, so it will feel quite hot and muggy out there. Temperatures were increased slightly for tomorrow, but are still expected to be a few degrees cooler than today. Models show an area of mid level moisture and instability off the San Diego County coast tonight then lifting north and west on Sunday. Most shower and thunderstorm activity should stay to the north and west of our area, but marine and coastal areas could see a few raindrops, and perhaps some dry lightning, late tonight through late Sunday morning. Orange County coastal areas will be the most likely area for this to occur, and less likely for San Diego County. The atmosphere will begin to slowly dry out on Sunday afternoon as the moisture moves to the northwest, which should decrease thunderstorm activity in the mountains on Sunday and Monday afternoon. Isolated thunderstorms are still possible in the mountains, but storms will be less widespread than previous days. A gradual warm up is in store Tuesday through much of the work week as high pressure strengthens over the southwest. Temperatures will increase to around 5 to 8 degrees above normal for most areas through the work week. At this time, it doesn't appear to be as hot as our most recent heat wave this week. By Tuesday, the high pressure becomes more northeast to southwest oriented as the ridge axis moves southward into northern Baja, which will effectively shut off monsoon flow for SoCal. Some mid level moisture may creep into the region mid to late next week, which could present the opportunity for isolated convection, but right now models are keeping us dry Tuesday through the remainder of the week. && .AVIATION... 222010Z...Coast/Valleys...Mostly clear with generally unrestricted visibilities. After about 23/10Z tonight BKN-SCT stratus based 700- 1000 ft MSL with tops to near 1500 feet MSL will affect coastal areas til 23/15Z Sunday morning. The risk of BKN low clouds is moderate, so the confidence in timing of any BKN-OVC low clouds at the coastal terminals is moderate. Above the low clouds, SCT-BKN clouds AOA 15000 ft MSL. Isolated TSRA possible this evening through Sunday morning near the coast, though confidence is low. Mountains/Deserts...SCT TSRA developing over the mountain crests and high deserts through 02Z this afternoon with BKN-SCT bases near 15000 ft MSL and tops to near 30000 ft MSL. Gusty outflow winds, small hail, and brief heavy rain possible near thunderstorms. Otherwise SCT-BKN clouds AOA 15000 ft MSL and unrestricted vis through Saturday night. && .MARINE... There is a slight chance of thunderstorms over the coastal waters late Saturday night into Sunday morning, which could produce locally gusty winds and cloud-to-water lightning. No hazardous marine weather is expected Sunday afternoon through Wednesday. && && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Connolly AVIATION/MARINE...Small
In the hours before
Special weather statement, Aug 22, 1:55 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service San Diego CA
155 PM PDT Sat Aug 22 2020
CAZ058-062-222145-
San Diego County Mountains CA-San Diego County Deserts CA-
155 PM PDT Sat Aug 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 245 PM PDT...
At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of I-8 Between Boulevard And Imperial County Line, near
La Rumorosa Mexico, moving north at 20 mph. Other storms were
developing near Pine Valley and Mount Laguna.
Pea size hail and winds in excess of 30 mph will be possible with
this storm. Travelers along I-8 should be alert to rapidly changing
conditions.
Locations impacted include...
I-8 Between Boulevard And Imperial County Line, I-8 Between Pine
Valley And Boulevard, Boulevard, Mountain Spring, Hwy S2 Between
Canebrake And Imperial County Line, Jacumba, Manzanita Indian
Reservation and Campo Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3277 11635 3281 11611 3274 11610 3262 11611
3261 11614 3260 11629
TIME...MOT...LOC 2052Z 169DEG 20KT 3245 11612
JMBThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:55 PM PDT | Special Weather Statement | SGX | 50 min | |
| Aug 22, 2:34 PM PDT | Flash Flood Warning | SGX | San Diego | 76 min |
| Aug 22, 3:11 PM PDT | Special Weather Statement | SGX | 64 min | |
| Aug 22, 4:13 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 47 min |
| Aug 22, 4:55 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.